Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Paducah, KY

May 10, 2016Christian County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 10, 2016, 6:23 PM CDT for Christian County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2016, 6:23 PM CDT (23:23 UTC)
Expired
May 10, 2016, 7:00 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Christian County, KY

The radar

The Ft Campbell radar (KHPX), 39 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 12:59 PM CDTSevere Thunderstorm WatchSPC9 hr
May 10, 5:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WUUS53 KPAH 102323
SVRPAH
KYC047-110000-
/O.NEW.KPAH.SV.W.0067.160510T2323Z-160511T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
623 PM CDT TUE MAY 10 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 700 PM CDT

* AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COBB...OR 9
  MILES SOUTH OF DAWSON SPRINGS...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CROFTON AND HAWKINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR WESTERN
KENTUCKY.

LAT...LON 3694 8729 3693 8766 3696 8766 3699 8772
      3712 8769 3713 8762 3710 8752 3713 8749
      3713 8737 3716 8735 3715 8733 3713 8733
      3711 8731 3711 8728 3708 8728 3707 8726
TIME...MOT...LOC 2322Z 261DEG 27KT 3703 8769 

HAIL...1.00IN
WIND...60MPH
 
$$

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:19 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 10, 3:19 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
319 PM CDT TUE MAY 10 2016

.SHORT TERM...(Tonight through Thursday night)
Issued at 319 PM CDT Tue May 10 2016

Primary focus today has been on ongoing severe weather event.
Scattered supercells with all severe weather elements including
tornadoes expected to continue, mainly across west Kentucky
through sunset.

Once the convection passes, clearing skies and light or calm winds
will lead to either fog or very low cloud development possibly
before midnight.

Haven't had much time to look at the convective potential for
Wednesday and Thursday, but still figure that we will have a
relatively dry period tonight through much of Wednesday, with
thunderstorms spreading east into the area later Wednesday night.
More development is likely on Thursday as the larger-scale trough
approaches the area.

.LONG TERM...(Friday through Tuesday)
Issued at 319 PM CDT Tue May 10 2016

The extended period will start out under northwest flow aloft and
surface ridging. In the fast northwesterly flow, a reinforcing shot
of cool dry air is progged to sweep into the PAH forecast area late
Friday night. This feature will have little deep moisture to work
with, therefore the probability of measurable rainfall will be
rather low, about 1 out of 3. At this time, there seems to be
enough lack of instability to preclude the mention of thunder.

Saturday looks dry under another surface ridge, however it is
possible for rain to occur in the southern half of the region
Saturday night due to the presence of a developing boundary between
high pressure to the north and increasing low pressure in the
southern Plains.

The medium range models, while in reasonable agreement, are more
vague with the path of the southern Plains low and the quasi-
stationary boundary to its east, with the ECMWF keeping it farther
south than the GFS. For the time being, there will be a gradually
increasing chance of showers from the latter half of the weekend
through Day 7. Increasing moisture/instability should allow at least
scattered tstm activity by Monday.

Expect a cooldown through the weekend, with highs not reaching 70
Saturday and Sunday, and lows dipping below 50 Saturday night. A
modest rebound in temps by Day 7.

&&

.AVIATION...
Issued at 1248 PM CDT Tue May 10 2016

A cluster of storms will hit KOWB in the next hour, and once it
pushes east, all TAF sites should be dry for the remainder of the
forecast. MVFR ceilings will impact KCGI and KPAH for a few hours
this afternoon before lifting to VFR. It appears that MVFR
ceilings will be tied to convection at KOWB only. Clearing is
eventually expected along with light or calm winds tonight. There
is a strong signal for LIFR or lower ceiling development possibly
before 06Z depending on timing of the clearing. The low ceilings
and/or dense fog development seems like a good bet. The low
ceilings/fog should lift/dissipate by late morning.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, May 10, 3:10 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT TUE MAY 10 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE EAST
ACROSS WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS AND FAR
SOUTHEAST MISSOURI THROUGH SUNSET. SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES ARE EXPECTED...ESPECIALLY
ACROSS SOUTHERN PORTIONS OF WEST KENTUCKY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY
EVENING...THEN AGAIN MONDAY.

AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY
NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE
POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS
WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL
BE A SECONDARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN WEST KENTUCKY...THE SOUTHERN
TIP OF ILLINOIS AND SOUTHEAST MISSOURI.

DRS

In the hours before

Local storm report, May 10, 5:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TORNADO          MAYFIELD                36.74N 88.65W
05/10/2016                   GRAVES             KY   LAW ENFORCEMENT

            *** 8 INJ *** 8 NON LIFE-THREATENING INJURIES REPORTED BY
            KY STATE POLICE.

&&

DB
Local storm report, May 10, 5:45 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     EDDYVILLE               37.50N 88.59W
05/10/2016                   POPE               IL   BROADCAST MEDIA

            GROUND HUGGING WALL CLOUD SIGHTED.

0526 PM     TORNADO          RUDEMENT                37.64N 88.49W
05/10/2016                   SALINE             IL   PUBLIC

            BRIEF TORNADO TOUCHDOWN.

0536 PM     FUNNEL CLOUD     3 NW DIXON SPRINGS      37.42N 88.71W
05/10/2016                   POPE               IL   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN LIKELY. DIFFICULT TO SEE BECAUSE
            OF TREES.

0525 PM     TORNADO          2 NE APEX               37.12N 87.32W
05/10/2016                   MUHLENBERG         KY   911 CALL CENTER

&&

DB
Local storm report, May 10, 5:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
556 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             1 S GREENVILLE          37.19N 87.18W
05/10/2016  M2.75 INCH       MUHLENBERG         KY   TRAINED SPOTTER

0548 PM     HAIL             BEECH CREEK             37.18N 87.06W
05/10/2016  M1.00 INCH       MUHLENBERG         KY   TRAINED SPOTTER

0547 PM     FUNNEL CLOUD     2 NW GOLCONDA           37.38N 88.51W
05/10/2016                   POPE               IL   TRAINED SPOTTER

            ROTATING WALL CLOUD SIGHTED.

&&

DB
Local storm report, May 10, 6:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
609 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          APEX                    37.10N 87.34W
05/10/2016                   CHRISTIAN          KY   911 CALL CENTER

            EMS/EMA TRACKED TORNADO FROM FIRST TOUCHDOWN NEAR APEX TO
            WEIR TO SOUTH OF DRAKESBORO NEAR BROWDER...THEN THE
            TORNADO LIFTED AT APPROXIMATELY 555 PM. QUARTER TO LARGER
            THAN GOLF BALL HAIL WAS REPORTED ALONG THE PATH.

&&

DB
Local storm report, May 10, 6:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
613 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          MORGANFIELD             37.68N 87.91W
05/10/2016                   UNION              KY   PUBLIC

&&

DB
Local storm report, May 10, 6:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          W MORGANFIELD           37.68N 87.91W
05/10/2016                   UNION              KY   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN 1/2 MILE WEST OF MORGANFIELD

0535 PM     TSTM WND DMG     GREENVILLE              37.21N 87.18W
05/10/2016                   MUHLENBERG         KY   EMERGENCY MNGR

            ROOF BLOWN OFF HOUSE ON TERRELLS CREEK ROAD SOUTH OF
            GREENVILLE.

&&

DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:54 PM CDTSevere Thunderstorm WarningPAHFulton51 min
May 9, 10:11 PM CDTSpecial Weather StatementPAHBallard49 min
May 9, 10:23 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle37 min
May 9, 10:51 PM CDTSpecial Weather StatementPAHFulton, Graves, Hickman, Livingston, McCracken, Marshall69 min
May 10, 11:45 AM CDTAreal Flood AdvisoryPAHDaviess, Henderson, Union, Webster3 hr
May 10, 12:06 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean24 min
May 10, 12:28 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean, Webster32 min
May 10, 12:56 PM CDTSevere Thunderstorm WarningPAHDaviess34 min
May 10, 1:10 PM CDTTornado WarningPAHDaviess35 min
May 10, 1:20 PM CDTAreal Flood AdvisoryPAHDaviess3 hr
May 10, 2:28 PM CDTSevere Thunderstorm WarningPAHCarlisle, Graves, Hickman32 min
May 10, 2:46 PM CDTTornado WarningPAHGraves29 min
May 10, 2:57 PM CDTSevere Thunderstorm WarningPAHGraves, Marshall48 min
May 10, 3:07 PM CDTTornado Warning Tornado observedPAHCalloway, Graves, Marshall23 min
May 10, 3:30 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHLyon, Marshall, Trigg45 min
May 10, 4:05 PM CDTAreal Flood AdvisoryPAHDaviess3 hr
May 10, 4:05 PM CDTTornado WarningPAHCaldwell, Crittenden, Hopkins, Webster25 min
May 10, 4:11 PM CDTTornado WarningPAHCaldwell, Lyon, Trigg34 min
May 10, 4:37 PM CDTTornado WarningPAHCaldwell, Christian, Hopkins, Trigg23 min
May 10, 4:42 PM CDTTornado WarningPAHHopkins, McLean33 min
May 10, 4:59 PM CDTTornado WarningPAHChristian, Hopkins, Muhlenberg46 min
May 10, 5:20 PM CDTTornado WarningPAHDaviess, McLean, Muhlenberg29 min
May 10, 5:44 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHMuhlenberg31 min
May 10, 5:57 PM CDTTornado WarningPAHUnion33 min
May 10, 6:00 PM CDTTornado WarningPAHMuhlenberg18 min
May 10, 6:11 PM CDTTornado WarningPAHUnion34 min
May 10, 6:32 PM CDTTornado WarningPAHCrittenden28 min
May 10, 6:36 PM CDTTornado WarningPAHCaldwell, Christian39 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.